South Dakota, 2010

Blizzard and Winter Storm in South Dakota, December 30 to 31, 2010

December 30 to 31, 2010 · NWS UNR · 28 events in 23 counties and zones

A powerful winter storm brought heavy snow and gusty winds to the region. The first part of the storm produced heavy snow on Dec 30.

Where it happened

Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A powerful winter storm brought heavy snow and gusty winds to the region. The first part of the storm produced heavy snow on Dec 30. The main system moved across the Central Plains with additional snow and strong northwest winds on the plains on Dec 31. Snowfall ranged from six to 12 inches, with higher amounts across the northern Black Hills and portions of southwest and south central South Dakota. Northwest winds gusting to 50 mph produced blizzard conditions with visibilities near zero at times across much of the western and south central South Dakota plains on Dec 31. Interstate 90 was closed for nearly 24 hours from Rapid City across South Dakota to Sioux Falls. With temperatures near zero, wind chill readings were 20 to 35 below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 29, 8:14 PM MST, 5 hours 46 minutes earlier.

Area forecast discussion, Dec 29, 8:14 PM MST, 5 hours 46 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
814 PM MST WED DEC 29 2010

.DISCUSSION...03Z SURFACE ANALYSIS HAD ARCTIC FRONT FROM NORTHWEST
MN TO HOT SPRINGS TO CENTRAL WY. ARCTIC AIR CONTINUES TO ROLL INTO
THE CWA WITH 7MB/3HR PRESSURE RISES BEHIND THE FRONT. STORM SYSTEM
TO OUR SOUTHWEST LOOKS PRETTY IMPRESSIVE ON WATER VAPOUR THIS
EVENING. 00Z UPPER AIR ANALYSIS SUGGESTED SYSTEM WAS STRONGER THAN
WHAT 12Z/18Z MODELS HAD IN MIND...LIGHTNING OVER SOUTHERN NV...ON
NOSE OF 130KT JET STREAK. 00Z NAM IS IN AND IT SUPPORTS GOING
FORECAST FAIRLY WELL. IT CONTINUES THE NAM TREND OF SLIGHTLY
FURTHER WEST WITH 700/500MB LOW...AND THIS MATCHES 21Z SREF.
VARIOUS SNOWFALL SCHEMES STILL SHOW 5-10 INCHES OF SNOW OVER LARGE
PORTIONS OF THE SD PLAINS WITH HIGHER AMOUNTS IN THE BLACK HILLS.

UPDATE IN A BIT TO ADJUST FOR CURRENT TRENDS.

&&

.PREV DISCUSSION... /ISSUED 402 PM MST WED DEC 29 2010/

DISCUSSION...CURRENT SURFACE ANALYSIS HAS WEAK LOW PRESSURE
MOVING INTO WESTERN SD...WITH ARCTIC COLD FRONT OVER SOUTHEASTERN
MT AND SOUTHERN ND...APPROACHING NORTHWESTERN SD. UPPER LEVEL
ANALYSIS HAS LARGE TROF CONTINUING TO DIG SOUTH AND EAST ACROSS
THE WESTERN CONUS...WITH SOUTHWEST FLOW NOW IN PLACE OVER THE HIGH
PLAINS. ONE SHORTWAVE IS NOW PASSING EAST ACROSS THE DAKOTAS WITH
LIGHT PCPN TAPERING OFF ACROSS OUR AREA. ADDITIONAL EMBEDDED
SHORTWAVE ENERGY IS LOCATED ACROSS THE CENTRAL ROCKIES AND
INTERMOUNTAIN WEST...MOVING NORTHEASTWARD AHEAD OF THE TROF.
STRONG JET IN PLACE FROM THE DESERT SOUTHWEST INTO THE NORTHERN
ROCKIES. SKIES ARE PARTLY TO MOSTLY CLOUDY WITH A WIDE RANGE OF
TEMPS ACROSS THE AREA...WARMEST ACROSS FAR SOUTHERN SD...AND
COOLEST NEAR THE ND BORDER.

WINTER STORM IS STILL ON TRACK TO IMPACT THE REGION THURSDAY INTO
FRIDAY NIGHT. MODELS STILL HAVE SOME DIFFERENCES WITH REGARD TO
TRACK AND TIMING...BUT CONFIDENCE IS HIGH WITH REGARD TO
SIGNIFICANT SNOWFALL ACROSS A GOOD PORTION OF THE CWA...BLOWING
SNOW...AND BITTERLY COLD AIR. HAVE UPGRADED WATCHES TO WARNINGS
AND ISSUED WINTER WX ADVISORY FOR THE REST OF THE CWA...STARTING
LATE TONIGHT. THE SYSTEM WILL COME THROUGH IN TWO PIECES...ONE
LATE TONIGHT INTO THURSDAY...AND THE MAIN PIECE THURSDAY NIGHT
INTO FRIDAY NIGHT.

FOR TONIGHT...ARCTIC FRONT WILL SLIDE SOUTH ACROSS THE
AREA...EXITING MOST OF THE CWA BY MORNING. A ROUND OF SNOW SHOULD
FOLLOW BEHIND THE FRONT...WITH SHORTWAVE ENERGY ALSO HELPING TO
PRODUCE SNOW...ESPECIALLY AFTER MIDNIGHT ACROSS NORTHERN AND
WESTERN AREAS. SOME LIGHT ACCUMULATIONS CAN BE EXPECTED BY
MORNING. A BRIEF PERIOD OF RAIN OR FREEZING RAIN IS POSSIBLE IN
SPOTS...ESPECIALLY ACROSS SOUTHWESTERN PORTIONS OF THE CWA. GUSTY
NORTHWEST WINDS WILL DEVELOP BEHIND THE FRONT...STRONGEST LATE
TONIGHT AND EARLY THURSDAY. LOWS WILL RANGE FROM THE SINGLE DIGITS
NORTH...TO THE MID 20S ACROSS SOUTH CENTRAL SD.

SNOW AND AREAS OF BLOWING SNOW WILL BECOME MORE WIDESPREAD IN THE
MORNING AS MAIN AREA MOVES EASTWARD. TEMPS WILL SLOWLY FALL
THROUGH THE DAY AFTER EARLY MORNING HIGHS. THERE WILL LIKELY BE
SOME BREAKS IN THE SNOWFALL FOR MUCH OF THE AREA IN THE AFTERNOON
AND EARLY EVENING AS FIRST WAVE EXITS AND MAIN UPPER LOW
APPROACHES.

UPPER LOW WILL APPROACH THE CENTRAL HIGH PLAINS THURSDAY NIGHT
AND MOVE NORTHEAST ACROSS NEB AND INTO EASTERN SD BY FRIDAY NIGHT.
SURFACE LOW IS STILL PROGGED TO TRACK WELL SOUTHEAST OF THE
REGION. MODELS STILL HAVING DIFFICULTY WITH THE TRACK OF THE UPPER
LOW...WITH GFS FURTHER EAST THAN OTHER MODELS...ESPECIALLY NAM.
THE THINKING IS THE TRACK WILL GENERALLY BE SOMEWHERE IN THE
MIDDLE AND PROBABLY A BIT SLOWER THAN MODELS ARE SHOWING...WITH
HEAVIEST SNOWFALL THURSDAY NIGHT INTO FRIDAY. SNOWFALL SHOULD
TAPER OFF FROM WEST TO EAST FRIDAY AFTERNOON INTO FRIDAY NIGHT.

SNOWFALL AMOUNTS ARE EXPECTED TO BE IN THE 2 TO 6 INCH RANGE IN THE
ADVISORY AREA ACROSS NORTHEASTERN WY AND FAR NORTHWESTERN SD...5 TO
10 INCHES ACROSS THE WARNING AREA ON THE SD PLAINS AND SOUTHERN
HILLS. ACROSS THE NORTHERN HILLS...AMOUNTS OF 12 TO 18 ARE
EXPECTED...WITH LOCALLY HIGHER AMOUNTS.

EXTENDED...UPPER LOW WILL MOVE EAST OF REGION SAT WITH DECREASING
CLOUDS...BUT CONTINUED COLD TEMPS. NW FLOW ALOFT WILL DOMINATE WX
FOR SUN THRU WED. PERIODIC S/W'S MVG THRU ND WILL PUSH SOME
RE-INFORCING COLD AIR INTO REGION KEEPING TEMPS AROUND SEASONAL
NORMS THRU THE PERIOD. NO PCPN IS EXPECTED AT THIS TIME.

AVIATION...VFR CONDS ARE EXPECTED THRU 03Z. AFT 03Z CONDS WILL
DETERIORATE RAPIDLY. BY 06Z EXPECT MVFR CONDS WITH AREAS OF IFR DUE
TO -SN/BLSN ESPECIALLY WEST OF A KD07 TO KRAP TO KCUT LINE. ARCTIC
FRONT WILL CAUSE NW WINDS OF 25-35 KTS OVER THE SD PLAINS AFT 06Z.
WIDESPREAD IFR CONDS DUE TO CIGS/LOW VSBYS IN SNOW AND BLOWING SNOW
CAN BE EXPECTED AFT 12Z THURSDAY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING FROM 5 AM THURSDAY TO 5 AM MST SATURDAY FOR
     BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL
     RIVER-HAAKON-HERMOSA FOOT HILLS-JACKSON-NORTHERN BLACK
     HILLS-NORTHERN FOOT HILLS-NORTHERN MEADE CO PLAINS-
     PENNINGTON CO PLAINS-RAPID CITY-SHANNON-SOUTHERN BLACK
     HILLS-SOUTHERN FOOT HILLS-SOUTHERN MEADE CO PLAINS-
     STURGIS/PIEDMONT FOOT HILLS-ZIEBACH.

     WINTER STORM WARNING FROM NOON THURSDAY TO 6 AM CST SATURDAY FOR
     MELLETTE-TODD-TRIPP.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 11 PM MST
     FRIDAY FOR HARDING-PERKINS.

WY...WINTER STORM WARNING FROM 5 AM THURSDAY TO 5 AM MST SATURDAY FOR
     NORTHEASTERN CROOK-WESTON-WYOMING BLACK HILLS.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 11 PM MST
     FRIDAY FOR NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN
     CROOK.

&&

HELGESON
Hazardous weather outlook, Dec 29, 4:11 PM MST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
411 PM MST WED DEC 29 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-301400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
411 PM MST (511 PM CST) WED DEC 29 2010

...WINTER STORM WILL BRING SNOW...BLOWING SNOW...AND BITTER
COLD WIND CHILLS FROM THURSDAY THROUGH FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING STORM SYSTEM WILL BRING SOME SNOW AND BLOWING SNOW TO
NORTHERN AND WESTERN PORTIONS OF THE AREA LATE TONIGHT. AN ARCTIC
COLD FRONT WILL PASS THROUGH MUCH OF THE AREA BY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A POWERFUL STORM SYSTEM IS FORECAST TO MOVE THROUGH THE NORTHERN
PLAINS THURSDAY AND FRIDAY. THIS STORM WILL BRING SNOW...MUCH COLDER
TEMPERATURES...STRONG NORTHWEST WINDS...AND BITTERLY COLD WIND CHILLS
TO THE AREA THURSDAY THROUGH FRIDAY NIGHT. THE STRONG WINDS WILL
PRODUCE BLOWING AND DRIFTING SNOW. THE STORM WILL PASS THROUGH THE
AREA IN TWO PIECES...THE FIRST COMING ACROSS LATE TONIGHT INTO
THURSDAY...AND THE MAIN PIECE PASSING OVER THE REGION THURSDAY NIGHT
AND FRIDAY.

SNOWFALL TOTALS WILL RANGE FROM 2 TO 6 INCHES ACROSS MUCH OF THE
NORTHEASTERN WYOMING PLAINS AND FAR NORTHWESTERN SOUTH DAKOTA
...TO 5 TO 10 INCHES ACROSS THE REST OF THE SOUTH DAKOTA PLAINS AND
SOUTHERN BLACK HILLS. ACROSS THE NORTHERN BLACK HILLS...SNOWFALL
TOTALS OF 12 TO 18 INCHES ARE EXPECTED...WITH LOCALLY HIGHER
AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter storm, 11 blizzard. Local standard time, as filed.

Winter Storm, Northern Black Hills

When
December 30, 2:00 AM MST to December 31, 9:00 PM MST
Where
Northern Black Hills forecast zone
Reported by
Trained Spotter
Coordinates
44.310, -103.111 (the zone’s center; the record gives no point)

Winter Storm, Northern Foot Hills

When
December 30, 2:00 AM MST to December 31, 9:00 PM MST
Where
Northern Foot Hills forecast zone
Reported by
Trained Spotter
Coordinates
44.359, -103.792 (the zone’s center; the record gives no point)

Winter Storm, Butte

When
December 30, 3:00 AM MST to December 31, 8:00 PM MST
Where
Butte forecast zone
Reported by
Trained Spotter
Coordinates
44.906, -103.508 (the zone’s center; the record gives no point)

Winter Storm, Northern Meade Co Plains

When
December 30, 3:00 AM MST to December 31, 9:00 AM MST
Where
Northern Meade Co Plains forecast zone
Reported by
Trained Spotter
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

Winter Storm, Perkins

When
December 30, 4:00 AM MST to December 31, 9:00 PM MST
Where
Perkins forecast zone
Reported by
Trained Spotter
Coordinates
45.491, -102.476 (the zone’s center; the record gives no point)

Winter Storm, Southern Foot Hills

When
December 30, 4:00 AM MST to December 31, 10:00 PM MST
Where
Southern Foot Hills forecast zone
Reported by
Trained Spotter
Coordinates
43.239, -103.528 (the zone’s center; the record gives no point)

Winter Storm, Ziebach

When
December 30, 4:00 AM MST to December 31, 9:00 AM MST
Where
Ziebach forecast zone
Reported by
Trained Spotter
Coordinates
44.980, -101.666 (the zone’s center; the record gives no point)

Winter Storm, Rapid City

When
December 30, 5:00 AM MST to December 31, 10:00 PM MST
Where
Rapid City forecast zone
Reported by
Official NWS Observations
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

Winter Storm, Fall River

When
December 30, 5:00 AM MST to December 31, 10:00 PM MST
Where
Fall River forecast zone
Reported by
Trained Spotter
Coordinates
43.239, -103.528 (the zone’s center; the record gives no point)

Winter Storm, Pennington Co Plains

When
December 30, 5:00 AM MST to December 31, 7:00 AM MST
Where
Pennington Co Plains forecast zone
Reported by
Trained Spotter
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
December 30, 5:00 AM MST to December 31, 9:00 AM MST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
43.694, -101.628 (the zone’s center; the record gives no point)

Winter Storm, Mellette

When
December 30, 6:00 AM CST to December 31, 9:00 AM CST
Where
Mellette forecast zone
Reported by
Trained Spotter
Coordinates
43.581, -100.760 (the zone’s center; the record gives no point)

Winter Storm, Southern Black Hills

When
December 30, 6:00 AM MST to December 31, 9:00 PM MST
Where
Southern Black Hills forecast zone
Reported by
Trained Spotter
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

Winter Storm, Custer Co Plains

When
December 30, 6:00 AM MST to December 31, 10:00 PM MST
Where
Custer Co Plains forecast zone
Reported by
Trained Spotter
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

Winter Storm, Sturgis / Piedmont Foothills

When
December 30, 6:00 AM MST to December 31, 9:00 PM MST
Where
Sturgis / Piedmont Foothills forecast zone
Reported by
Trained Spotter
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

Winter Storm, Hermosa Foothills

When
December 30, 6:00 AM MST to December 31, 9:00 PM MST
Where
Hermosa Foothills forecast zone
Reported by
Trained Spotter
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

Winter Storm, Harding

When
December 30, 8:00 AM MST to December 31, 8:00 PM MST
Where
Harding forecast zone
Reported by
Trained Spotter
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

Blizzard, Haakon

When
December 31, 6:00 AM MST to 10:00 PM MST
Where
Haakon forecast zone
Reported by
Trained Spotter
Coordinates
44.294, -101.540 (the zone’s center; the record gives no point)

Blizzard, Oglala Lakota

When
December 31, 6:00 AM MST to 10:00 PM MST
Where
Oglala Lakota forecast zone
Reported by
Trained Spotter
Coordinates
43.336, -102.552 (the zone’s center; the record gives no point)

Blizzard, Jackson

When
December 31, 6:00 AM MST to 11:00 PM MST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
43.694, -101.628 (the zone’s center; the record gives no point)

Blizzard, Pennington Co Plains

When
December 31, 7:00 AM MST to 10:00 PM MST
Where
Pennington Co Plains forecast zone
Reported by
Trained Spotter
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

Blizzard, Todd

When
December 31, 8:00 AM CST to 11:59 PM CST
Where
Todd forecast zone
Reported by
Trained Spotter
Coordinates
43.193, -100.718 (the zone’s center; the record gives no point)

Blizzard, Tripp

When
December 31, 8:00 AM CST to 11:59 PM CST
Where
Tripp forecast zone
Reported by
Trained Spotter
Coordinates
43.346, -99.884 (the zone’s center; the record gives no point)

Blizzard, Southern Meade Co Plains

When
December 31, 7:00 AM MST to 10:00 PM MST
Where
Southern Meade Co Plains forecast zone
Reported by
Trained Spotter
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

Blizzard, Mellette

When
December 31, 9:00 AM CST to 11:59 PM CST
Where
Mellette forecast zone
Reported by
Trained Spotter
Coordinates
43.581, -100.760 (the zone’s center; the record gives no point)

Blizzard, Northern Meade Co Plains

When
December 31, 9:00 AM MST to 10:00 PM MST
Where
Northern Meade Co Plains forecast zone
Reported by
Trained Spotter
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

Blizzard, Ziebach

When
December 31, 9:00 AM MST to 10:00 PM MST
Where
Ziebach forecast zone
Reported by
Trained Spotter
Coordinates
44.980, -101.666 (the zone’s center; the record gives no point)

Blizzard, Bennett

When
December 31, 9:00 AM MST to 11:00 PM MST
Where
Bennett forecast zone
Reported by
Trained Spotter
Coordinates
43.195, -101.664 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 272151, 272161, 272135, 273098, 272128, 272173, 273099, 272166, 272209, 273100, 273102, 273103, 272185, 272207, 272214, 272220, 272114, 273129, 273130, 273131, 273128, 273134, 273135, 273143, 273133, 273112, 273115, 273132.